Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 201, NWS Des Moines, IA

August 9, 20254 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2025, 7:05 AM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2025, 7:05 AM CDT (12:05 UTC)
Expired
Aug 9, 2025, 7:45 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Audubon County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 6:04 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 AM CDT, 10 minutes earlier. Its key messages:

  • Active weekend with multiple rounds of severe weather potential today and heavy rain into Monday.
  • Flash Flood Watch for very heavy rain from this afternoon through Monday morning. The primary periods for heavy rain are overnight tonight and again Sunday night.
Area forecast discussion, Aug 9, 6:55 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
655 AM CDT Sat Aug 9 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Active weekend with multiple rounds of severe weather
  potential today and heavy rain into Monday.

- Flash Flood Watch for very heavy rain from this afternoon
  through Monday morning. The primary periods for heavy rain are
  overnight tonight and again Sunday night.

&&

.UPDATE...
Issued at 344 AM CDT Sat Aug 9 2025

With impending storms, main focus is on today. Watching two main
areas of storm development early this morning, the first is near the
front in northwest Iowa, the second is a line of storms moving
through Nebraska. Additional development has occurred in portions of
southern or west central Iowa as well. Although this festering
activity through the early overnight hours has largely struggled,
storms are starting to become more robust as of 3AM in northwest
Iowa with capping starting to erode per SPC mesoanalysis data.
Instability remains quite robust so even though the better shear is
behind the front, the LLJ will likely help to sustain storms as they
continue to develop where the CAP erodes. Strong to damaging
wind gusts and isolated large hail would be the main threats
with the strongest storms this morning. CAMs continue to
struggle with ongoing storms so confidence in exactly how the
day plays out remains lower. With storms this morning both north
and west, that may affect timing of redevelopment this
afternoon in addition to placement. Will continue to watch
trends but isolated to scattered strong to severe storms are
certainly not out of the question with any afternoon/evening
activity that does develop. By late tonight, storms fire again
on the boundary sinking southward through the state today. Any
initial storms may pose another threat for severe weather which
pending storm mode could briefly pose a threat for all hazards,
especially farther south, before upscale growth occurs and
storms become the well-advertised heavy rain threat overnight
into Sunday. Main forecast challenge in the days that follow is
how previous rounds of convection/heavy rain impact the boundary
location in addition to any lingering outflows as this will
strongly impact heavy rain axis placement and QPF totals which
in turn affect hydro forecasts, especially for river purposes.
See the SPC Day 1 Slight Risk (level 2 of 5) and WPC Day 1 and 2
Moderate Risks (level 3 of 4) for additional details on the
severe and heavy rain threat today into Monday. Did expand the
flood watch slightly to align with the WPC EROs as well as the
latest precipitation guidance. Event totals may still exceed 5
inches in some locations.

&&

.DISCUSSION...
Issued at 309 PM CDT Fri Aug 8 2025

A very active forecast remains for this weekend and into early next
week. Surface low pressure over Nebraska with a boundary extending
northward into northern Minnesota where another weak low pressure is
located. That boundary will settle into northwest Iowa overnight and
will eventually stall over Iowa as the upper level flow becomes
southwesterly, hanging up the parallel boundary below it.

Deciphering the potential for thunderstorms late tonight into
Saturday morning still isn't straight forward as the elevated mixed
layer (EML) may hold much of the night but there are a couple signs
that convection may occur above the EML late tonight. The 700 mb
temperatures of 13-15C will certainly hold surface based convection
at bay but those temperatures do cool overnight. May get some weak
elevated convection with the low level jet and surges of theta-e
advection passing across the state. The EML will begin to erode late
tonight and the instability axis will move into the state and that
may lead to thunderstorm development late tonight into Saturday.
While locally heavy rain and a strong storm may occur with this
early activity, the overall threat is lower compared to other
periods this weekend. A greater potential for thunderstorm
development in vicinity of the boundary over central Iowa is
expected sometime from late Saturday afternoon and into the evening
hours. Again a few strong to severe storms will be possible but the
highest threat is the potential for heavy to very heavy rainfall
with storm motions nearly parallel to the boundary leading to the
potential for training of storms. Low and mid level moisture
advection will maximize Saturday night into central and south
central Iowa while warm cloud depths increase to near 15 kft.
Rainfall rates of 2 to 3 inches per hour may occur. Backbuilding of
storms is possible as well which would further the training
potential. For this reason, in collaboration with WPC, a moderate
risk for Excessive Rainfall has been issued for Saturday/Saturday
night in addition to Sunday/Sunday night. The Sunday period
inclusion is due to the potential for a repeat performance though
due to potential outflow influences, the boundary may settle a bit
more south than where the heavy rain axis sets up the previous
period. Will continue to monitor this period for severe weather
potential also, but again, the primary threat appears to by the
heavy rain potential and the greatest concern periods are during the
nocturnal hours.

Storm potential persists into early next week as the southwest flow
into Iowa will persist until the primary upper level short wave
arrives late Tuesday into Wednesday. The exact location of the
surface boundary is more uncertain as guidance is trending southward,
which makes sense given the aforementioned impacts on the boundary by
storms and outflow above.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 643 AM CDT Sat Aug 9 2025

Although MVFR to VFR conditions are across the area to start the
morning, watching a line of storms moving into west central Iowa
early this morning that will progress east-northeast over the
next several hours. These storms have a history of producing 80+
mph winds but confidence is not high enough that these storms
will maintain this strength as they approach TAF sites, KFOD and
KDSM for starters with other sites much less likely to see
these strongest storms. Although still expecting showers and
storms at times today across all sites, confidence in timing and
impacts remains lower with updates likely needed as storm trends
are monitored. Cannot rule out strong to severe storms with any
storms that develop this afternoon to evening, but will heavily
depend on these morning storms. Additional development is likely
tonight that will also pose a severe threat initially before
transitioning to a heavy rain threat into the overnight.
Significant reductions in visibilities and low ceilings are
likely by late tonight but will be addressed in future
issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM CDT this afternoon through Monday
afternoon for IAZ028-037>039-047>050-059>062-072>075-082>086-
092>097.

&&

UPDATE...05
DISCUSSION...Donavon
AVIATION...05
Hazardous weather outlook, Aug 9, 4:47 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 AM CDT Sat Aug 9 2025

IAZ004>007-015>017-023>027-033>036-044>046-057-058-070-071-081-
101000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-
447 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected at times today through tonight with
repeated rounds bringing a threat for heavy rain and potential
flooding by late tonight. The main flood threat is across central
into southern Iowa, however locally heavy rain and isolated
flooding is certainly possible, especially in urban and poor
drainage areas.

A few strong to severe storms are also possible at times today
with strong wind gusts the primary threat, but isolated large hail
may be possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected on Sunday into Monday with a
continued heavy rain threat, especially for central to southern
Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today. Rainfall reports are also
appreciated.

IAZ028-037>039-047>050-059>062-072>075-082>086-092>097-101000-
Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
447 AM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected at times today through tonight with
repeated rounds bringing a threat for heavy rain and potential
flooding by late tonight. A Flood Watch is in effect for the
area starting this afternoon. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Scattered strong to severe storms are also possible at times
today into tonight with strong wind gusts the primary threat, but
isolated large hail may be possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected on Sunday into Monday with a
continued heavy rain threat. A Flood Watch remains in effect for
the area through Monday morning. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today. Rainfall reports are also
appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Crawford, Sac50 min
Aug 9, 6:47 AM CDTSevere Thunderstorm Warning Destructive damage threatDMXCarroll, Crawford58 min
Aug 9, 6:59 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac46 min
Aug 9, 7:10 AM CDTSevere Thunderstorm WarningDMXCrawford, Sac50 min
Aug 9, 7:32 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster43 min
Aug 9, 7:37 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Carroll, Greene, Guthrie38 min
Aug 9, 7:47 AM CDTSevere Thunderstorm WarningDMXCarroll, Greene25 min
Aug 9, 7:58 AM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster47 min
Aug 9, 8:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster, Wright50 min
Aug 9, 9:44 AM CDTSpecial Weather StatementDMXCerro Gordo, Worth31 min
Aug 9, 10:49 AM CDTRiver Flood WatchDMXDavis, Wapello23 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.